Alert archive / Alabama / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 66, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 13, 2024, 6:02 AM CDT for 5 counties in Alabama. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2024, 6:02 AM CDT (11:02 UTC)
- Expired
- May 13, 2024, 6:45 AM CDT
- In force
- 43 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.5 in
- Wind
- 60.0 mph
Counties Baldwin County, AL, Clarke County, AL, Escambia County, AL, Monroe County, AL, Washington County, AL
The radar
The Mobile radar (KMOB), 96 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 6:10 AM CDT | TSTM WND DMG | Mcintosh, AL | Multiple trees down in the McIntosh Community. Time estimated by radar. |
| May 13, 6:13 AM CDT | HAIL 1.75 | 3 Nnw Choctaw Bluff, AL | Emergency management reports golf ball size hail in the Rockville Community. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 5:02 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1786 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
310
WUUS54 KMOB 131102
SVRMOB
ALC003-025-053-099-129-131145-
/O.NEW.KMOB.SV.W.0066.240513T1102Z-240513T1145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
602 AM CDT Mon May 13 2024
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Southwestern Monroe County in south central Alabama...
North central Baldwin County in southwestern Alabama...
Southeastern Washington County in southwestern Alabama...
Northwestern Escambia County in south central Alabama...
Southeastern Clarke County in southwestern Alabama...
* Until 645 AM CDT.
* At 601 AM CDT, a severe thunderstorm was located near Wagarville,
or 11 miles southwest of Jackson, moving east at 50 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Wagarville, Uriah, and McIntosh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3139 8738 3129 8740 3128 8742 3126 8743
3116 8755 3125 8816 3148 8811 3150 8746
TIME...MOT...LOC 1101Z 273DEG 44KT 3139 8802
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Black2 follow-up statements
795
WWUS54 KMOB 131116
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
616 AM CDT Mon May 13 2024
ALC003-025-053-099-129-131145-
/O.CON.KMOB.SV.W.0066.000000T0000Z-240513T1145Z/
Monroe AL-Baldwin AL-Washington AL-Escambia AL-Clarke AL-
616 AM CDT Mon May 13 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHWESTERN MONROE...NORTH CENTRAL BALDWIN...EAST CENTRAL
WASHINGTON...NORTHWESTERN ESCAMBIA AND SOUTHEASTERN CLARKE
COUNTIES...
At 615 AM CDT, a severe thunderstorm was located 10 miles southeast
of Jackson, moving east at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Uriah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3139 8738 3129 8740 3128 8742 3126 8743
3116 8755 3122 8795 3149 8787 3150 8746
TIME...MOT...LOC 1115Z 273DEG 44KT 3138 8781
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Black198
WWUS54 KMOB 131132
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
632 AM CDT Mon May 13 2024
ALC129-131142-
/O.CAN.KMOB.SV.W.0066.000000T0000Z-240513T1145Z/
Washington AL-
632 AM CDT Mon May 13 2024
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
south central and southwestern Alabama.
LAT...LON 3139 8738 3129 8740 3128 8742 3126 8743
3116 8755 3120 8780 3149 8767 3150 8746
TIME...MOT...LOC 1132Z 273DEG 44KT 3137 8757
$$
ALC003-025-053-099-131145-
/O.CON.KMOB.SV.W.0066.000000T0000Z-240513T1145Z/
Monroe AL-Baldwin AL-Escambia AL-Clarke AL-
632 AM CDT Mon May 13 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHWESTERN MONROE...NORTH CENTRAL BALDWIN...NORTHWESTERN
ESCAMBIA AND EAST CENTRAL CLARKE COUNTIES...
At 632 AM CDT, a severe thunderstorm was located 6 miles northwest of
Uriah, or 11 miles southwest of Frisco City, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Uriah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3139 8738 3129 8740 3128 8742 3126 8743
3116 8755 3120 8780 3149 8767 3150 8746
TIME...MOT...LOC 1132Z 273DEG 44KT 3137 8757
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BlackWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 5:18 AM CDT, 44 minutes earlier.
Area forecast discussion, May 13, 5:18 AM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
518 AM CDT Mon May 13 2024
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
.NEAR TERM...
(Now through Tuesday)
Issued at 518 AM CDT Mon May 13 2024
Talk about a frustrating forecast as a rather low confidence,
potentially high ceiling, also low floor event is begging to shape
up across the area. Severe storms capable of all hazards and
heavy rainfall are all on the table this morning through the day
today. A lot of moving parts so bare with us here.
Synopsis...Broad southwesterly flow will develop over the area as a
rather deep upper level low ejects out of the Desert Southwest into
the central Great Plains. Ridging is in place across the southern
Gulf. At the surface, a warm front is slowly attempting to lift
northward and recent surface obs have noted that the boundary is
somewhere across coastal southeastern Mississippi into southern
Mobile county extending eastward across the barrier islands of the
Florida Panhandle. Along this boundary, PWATS will climb to
around 1.8 to 2.0 with PWATS south of the warm front approaching
2.25 inches. The lead shortwave is currently pushing its way into
the mid south this morning and will quickly lift out of the area
by midday. The main trough axis and eventual cold front is
expected to move in late this evening and into the overnight hours
before clearing the area by Tuesday morning. Honestly the only
thing we are truly confident on is that it will rain and there
will likely be multiple rounds of rain. After that the rest is
just a mess with each part highly dependent on one another. Rain
clears out on Tuesday as the upper trough lifts northeast into the
Ohio Valley. Multiple hazards could be possible today into
tonight.
Heavy Rainfall...Heavy rainfall continues to be a hazard of concern,
especially across the immediate coastline. The issue is the heavy
rainfall threat could be highly conditional on how this morning's
storms evolve and placement of the front. This is leading to a
rather low confidence forecast with the potential to be highly
impactful. It could also be a nothing burger and it won't flood at
all with both solutions on the table. The overall setup supports
somewhere getting whacked with some heavy rainfall, especially
along the I-10 corridor where heavy population enters are located.
You have the classic setup with high PWATS, warm tropical rain
processes, instability, a low level jet perpendicular to the
initiating boundary advecting moisture towards the boundary with
strong convergence and deep layer flow/shear parallel to the
boundary to support training. The main question at play is where
the heck this boundary will setup and there continues to be two
main scenarios possible. One scenario would be best case scenario
with low impacts and a good soaking rain. The second scenario is a
little more aggressive with likely significant flooding in some
of our more populated areas near the coast.
Scenario 1. In the best case scenario for flooding, the warm front
in question ends up surging well offshore in the wake of the morning
MCS that is expected to bring strong to severe storms. In this
scenario the storms help re-enforce the cooler side of the boundary
and push the boundary well offshore. While the storms themselves
could bring a couple of quick inches of rain to the area, long
duration training that would support the higher end heavy rainfall
threat looks to move offshore and well we don't think the Gulf of
Mexico cares if it adds a few more inches of rain. A brief respite
in between waves likely occurs allowing the first round's rain to
attempt to runoff before the second batch of heavier rainfall
moves in overnight. While most of the area would likely see 3 to 6
inches in this scenario with locally higher, it would be spread
out over almost 24 hours leading to likely more isolated flooding
if any. The good news is that recent trends in guidance have
actually trended towards this solution and confidence that maybe
we sneak by this event with more of a beneficial rain vs flooding
is growing.
Scenario 2. The more concerning scenario is if the boundary does not
push offshore or stays relatively close to the coast. With low level
flow leading to convergence along this slow moving boundary and deep
layer flow supportive of training convection, backbuilding storms in
the wake of the morning MCS would just continue to push over the
same areas for several hours. In this result those 3 to 6 inch
totals would quickly expand to 6 to 8 inches possibly higher. We
would get no break from the heavier rain inbetween rounds and this
could lead to some rather significant flooding. The best chance for
this rain would be along the immediate coastline up to about the I-
10 corridor. The one saving grace is we have not seen a ton of rain
recently and soil moisture is fairly dry. This will allow our sandy
soils to attempt to keep up with heavier rainfall. This may limit
the overall impact; however, we all know Gulf Coast rain rates
can dump and can quickly overpower the grounds ability to absorb
waters. At the end of the day the difference between something
much more significant vs. a soggy afternoon will likely come down
to a few miles. Despite recent trends, the potential for a higher
ceiling has lead us to at least err on the side of caution with
the higher totals despite the less impactful scenario looking a
little more likely than 24 hours ago.
Severe... The severe threat is currently knocking on our door step
as a line of storms back by Jackson Mississippi quickly marches
eastward this morning. The question with the severe storms is the
level of instability that will be available. With the current
placement of the warm front still confined near the coastal areas
this will likely limit the better severe risk towards the coast as
this line of storms approach. However north of the warm front,
elevated instability could lead to some larger hail. Observations
upstream have also shown wind gusts approaching 45 knots so
damaging wind gusts could be possible even north of the boundary.
Now things have been moving a little quicker this morning which
has helped limit the northward extent of the warm front. Now as
this line approaches the boundary near the I-10 corridor this
morning this will be an area of concern for a potential tornado or
two given better instability and rather impressive shear values.
The question is do storms actually make it down to the instability
this afternoon. Lastly, gusty winds could be possible well behind
the line as a wake low appears to be developing behind the line
of storms. This appears to move north of our area this morning,
however, northern areas along and north of highway 84 could see
some strong winds well behind the cluster of storms and this may
need to be monitored throughout the period. BB/03
&&
.SHORT TERM...
(Tuesday night through Wednesday night)
Issued at 518 AM CDT Mon May 13 2024
Axis of upper level storm system/trough axis is progged to be
aligned from the Mid MS River Valley southward to the central Gulf
Coast Tuesday night. There appears to be just enough, albeit weak
lift lingering Tuesday night to support only a slight chance of
showers/storms over the eastern zones from Greenville AL
southward to east of Navarre FL. After midnight, as drier air
begins to filter in from west to east and expand, rain chances
end over the land zones. The upper trof pivots eastward Wednesday
and with the surface front well east and south of the local area
along with drier deep layer air in place, rain-free weather is on
tap Wednesday/Wednesday night.
Low temperatures in the lower/mid 60s interior and lower/mid 70s
coast Tuesday night are well above normal. Wednesday night lows,
see a lowering trend to a range of 58 to 63 interior to upper half
of the 60s coast. Highs Wednesday range mostly 84 to 88. /10
Along the beaches, the rip current risk remains High through mid
week. /10
&&
.LONG TERM...
(Thursday through Sunday)
Issued at 518 AM CDT Mon May 13 2024
The southern stream remains active going into the medium range. An
evolving upper level storm system over TX sends rounds of
shortwave energy eastward through a nearly zonal upper flow
pattern over the deep south Thursday and Friday. Increased ascent
will operate on a signal of deep Gulf moisture return resulting
in an increase in showers/storms. There are some indications of
yet another heavy rain event possibly setting up to close out the
week. As far as strong to potentially severe storms, guidance
points to Friday. All depends on position of the warm-front late
in the week. Model solutions differ on the evolution of the
boundary/warm sector and degree of moisture, lift, instability,
and shear. Stalled front may linger near-by into the weekend to
keep a mention of a small PoP going.
Daytime highs through the period mostly well into the 80s.
Exception being Friday where overcast conditions and higher
coverage of showers/storms keep highs tapered back, 78 to 83.
Lows moderate to well into the 60s interior to lower 70s
coast. /10
&&
.MARINE...
Issued at 518 AM CDT Mon May 13 2024
A light to moderate southeasterly flow tonight will persist
into the early part of the week as a system approaches the marine
area from the west. Increasing onshore flow and building seas are
expected during the mid to late part of the week. Scattered to
numerous showers and thunderstorms likely early in the week and
again late in the week, with locally higher winds and seas near
the storms. BB/03
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 80 68 86 65 88 64 86 69 / 90 90 60 10 10 0 20 40
Pensacola 79 71 84 71 86 67 85 73 / 80 90 80 10 10 0 20 40
Destin 80 72 82 73 85 69 84 74 / 90 80 90 20 10 0 20 30
Evergreen 75 66 85 64 86 60 88 66 / 90 80 70 10 0 0 10 50
Waynesboro 77 65 86 61 86 60 86 64 / 90 70 50 10 0 0 20 60
Camden 74 65 84 63 84 59 85 64 / 90 70 50 10 0 0 10 50
Crestview 79 66 84 66 88 60 89 66 / 80 90 80 20 10 0 10 30
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch from 7 AM CDT this morning through Tuesday afternoon
for ALZ051>060-261>266.
High Rip Current Risk from 7 AM CDT this morning through
Thursday morning for ALZ265-266.
FL...Flood Watch from 7 AM CDT this morning through Tuesday afternoon
for FLZ201>206.
High Rip Current Risk from 7 AM CDT this morning through
Thursday morning for FLZ202-204-206.
MS...Flood Watch from 7 AM CDT this morning through Tuesday afternoon
for MSZ067-075-076-078-079.
GM...Small Craft Advisory from 1 AM to 7 PM CDT Tuesday for
GMZ630>632-634-650-655-670-675.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, May 13, 5:33 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
533 AM CDT Mon May 13 2024
ALZ051>054-MSZ067-131115-
Clarke AL-Wilcox AL-Choctaw AL-Washington AL-Wayne MS-
533 AM CDT Mon May 13 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CHOCTAW...NORTHERN
WASHINGTON...CLARKE...SOUTHWESTERN WILCOX AND SOUTHEASTERN WAYNE
COUNTIES THROUGH 615 AM CDT...
At 532 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Gilbertown to near Millry to
10 miles northwest of Chatom to 3 miles southeast of Buckatunna.
Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jackson, Thomasville, Grove Hill, Saint Stephens, Whatley, Millry,
Buckatunna, Silas, Coffeeville, Fulton, and Gilbertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
south central and southwestern Alabama...and southeastern
Mississippi.
&&
LAT...LON 3196 8760 3180 8755 3167 8762 3151 8782
3149 8859 3159 8850 3167 8844 3189 8839
TIME...MOT...LOC 1032Z 261DEG 44KT 3183 8830 3168 8832 3157 8837 3149
8850
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BlackThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 3:23 AM CDT | Small Craft Advisory | MOB | 23 hr | |
| May 13, 3:29 AM CDT | Rip Current Statement | MOB | Baldwin, Mobile | 63 hr |
| May 13, 4:45 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Washington | 45 min |
| May 13, 5:23 AM CDT | Severe Thunderstorm Warning | MOB | Washington | 52 min |
| May 13, 5:33 AM CDT | Special Weather Statement | MOB | Clarke | 42 min |
| May 13, 6:38 AM CDT | Special Weather Statement | MOB | Escambia | 37 min |
| May 13, 7:16 AM CDT | Special Weather Statement | MOB | Conecuh | 44 min |
| May 13, 7:34 AM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Covington, Escambia | 41 min |
| May 13, 8:04 AM CDT | Special Weather Statement | MOB | Washington | 41 min |
| May 13, 8:09 AM CDT | Severe Thunderstorm Warning | MOB | Covington | 21 min |
| May 13, 8:17 AM CDT | Severe Thunderstorm Warning | MOB | Mobile, Washington | 43 min |
| May 13, 8:50 AM CDT | Special Marine Warning | MOB | 85 min | |
| May 13, 8:52 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Clarke, Escambia, Mobile, Washington | 38 min |
| May 13, 9:17 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 43 min |
| May 13, 9:25 AM CDT | Areal Flood Advisory | MOB | Mobile | 3 hr |
| May 13, 9:31 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Escambia | 44 min |
| May 13, 9:42 AM CDT | Special Marine Warning | MOB | 78 min | |
| May 13, 9:48 AM CDT | Areal Flood Advisory | MOB | Baldwin | 3 hr |
| May 13, 10:02 AM CDT | Flash Flood Warning | MOB | Mobile | 3 hr |
| May 13, 10:06 AM CDT | Flash Flood Warning | MOB | Baldwin | 3 hr |
| May 13, 10:09 AM CDT | Special Marine Warning | MOB | 96 min | |
| May 13, 10:14 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 46 min |
| May 13, 10:49 AM CDT | Special Marine Warning | MOB | 71 min | |
| May 13, 10:56 AM CDT | Special Marine Warning | MOB | 64 min | |
| May 13, 11:48 AM CDT | Special Marine Warning | MOB | 87 min | |
| May 13, 12:37 PM CDT | Special Marine Warning | MOB | 113 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.